Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 86, NWS State College, PA

May 28, 20194 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 28, 2019, 3:47 PM EDT for 4 counties in Pennsylvania. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 3:47 PM EDT (19:47 UTC)
Expired
May 28, 2019, 4:30 PM EDT
In force
43 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
60.0 mph

Counties Clinton County, PA, Lycoming County, PA, Northumberland County, PA, Union County, PA

The radar

The State College radar (KCCX), 85 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:52 PM EDTHAIL 1.75Jersey Shore, PA
May 28, 3:57 PM EDTHAIL 1Antes Fort, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:48 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

069 
WUUS51 KCTP 281947
SVRCTP
PAC035-081-097-119-282030-
/O.NEW.KCTP.SV.W.0086.190528T1947Z-190528T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
347 PM EDT Tue May 28 2019

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern Northumberland County in central Pennsylvania...
  Southwestern Lycoming County in north central Pennsylvania...
  Northeastern Union County in central Pennsylvania...
  East central Clinton County in north central Pennsylvania...

* Until 430 PM EDT.

* At 347 PM EDT, a severe thunderstorm was located near Jersey Shore,
  moving southeast at 45 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to trees, roofs, and siding.

* Locations impacted include...
  Williamsport, Milton, Lewisburg, Jersey Shore, Carroll, Watsontown,
  Montgomery, Linntown, Avis, Duboistown, New Columbia, Montandon,
  McElhattan, Allenwood, Vicksburg, Elimsport, Waterville, Forest
  Hill, Sand Bridge State Park and Little Pine State Park.

For those driving on Interstate 80, this includes areas between the
Loganton and Danville exits, specifically from mile markers 190 to
216.

This includes Interstate 180 between mile markers 1 and 9...and from
mile markers 26 to 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for central and
north central Pennsylvania.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4116 7673 4109 7674 4103 7676 4089 7690
      4088 7696 4103 7716 4104 7715 4103 7718
      4124 7748 4138 7739
TIME...MOT...LOC 1947Z 300DEG 38KT 4124 7730 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Banghoff
1 follow-up statement
824 
WWUS51 KCTP 282011
SVSCTP

Severe Weather Statement
National Weather Service State College PA
411 PM EDT Tue May 28 2019

PAC035-282020-
/O.CAN.KCTP.SV.W.0086.000000T0000Z-190528T2030Z/
Clinton PA-
411 PM EDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLINTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM EDT for central and
north central Pennsylvania.

LAT...LON 4109 7674 4103 7676 4089 7690 4088 7695
      4088 7697 4103 7716 4104 7714 4107 7714
      4108 7718 4115 7725 4126 7715 4116 7673
TIME...MOT...LOC 2010Z 300DEG 38KT 4112 7702 

$$

PAC081-097-119-282030-
/O.CON.KCTP.SV.W.0086.000000T0000Z-190528T2030Z/
Northumberland PA-Lycoming PA-Union PA-
411 PM EDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHWESTERN NORTHUMBERLAND...SOUTH CENTRAL LYCOMING AND
NORTHEASTERN UNION COUNTIES...

At 410 PM EDT, a severe thunderstorm was located over Elimsport,
moving southeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees, roofs, and siding.

Locations impacted include...
Williamsport, Milton, Lewisburg, Watsontown, Montgomery, Linntown,
Duboistown, New Columbia, Montandon, Allenwood, Vicksburg, Elimsport,
Spruce Run Reservoir, Collomsville, Forest Hill, Sand Bridge State
Park, Delaware Run, South Williamsport, West Milton and Turbotville.

For those driving on Interstate 80, this includes areas between the
Jersey Shore and Danville exits, specifically from mile markers 195
to 216.

This includes Interstate 180 between mile markers 1 and 9, and near
mile marker 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for central and
north central Pennsylvania.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4109 7674 4103 7676 4089 7690 4088 7695
      4088 7697 4103 7716 4104 7714 4107 7714
      4108 7718 4115 7725 4126 7715 4116 7673
TIME...MOT...LOC 2010Z 300DEG 38KT 4112 7702 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Banghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:25 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 28, 1:25 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
125 PM EDT Tue May 28 2019

.SYNOPSIS...
A wavy front over the state will waggle north and south through
the next few days. This will keep a chance of showers and
thunderstorms across the region into at least Thursday. The
threat of severe weather and even some flooding is also a daily
concern.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Posted FFA for the western few counties where many models and
ensemble suites peg with repeated thunderstorms through tonight.
PWATs are very high ~2 standard deviations above normal. Lots of
rain (but generally fast moving things up to this point) these
last few days. Ground not toally saturated, but very wet. SLGT
risk of excessive rainfall in the outlook from WPC continues. It
may take another 2-3 hrs for more widespread convection to go
up as cu field to our west is minor. But, little measles are
already on the radar over all of wrn PA. Cap likely keeping them
down for now, but heating in between the clouds should make
them grow.

Prev...
The second line of storms this morning has morphed into a wide
area but still has some embedded, elevated thunder. The activity
should dwindle shortly, but cannot rule out some lingering
showers for the late morning and early aftn, esp along and N of
I-80. However, forcing is lacking for a few hours and rain-
cooled air should keep the storms at bay for a little wile.
However, the atmos is still expected to destabilize over the
entire area this aftn and early this evening. Most likely time
for storms to fire is between 3 and 5 PM. Line of discrete cells
is a good call with the mode of convection, but the repeated,
albeit brief, heavy rains could lead to a higher threat of flash
flooding. SPC keeps ENH risk over the entire area for later
today and SLGT risk of excessive rainfall also in the SW part of
the CWA, and MRGL elsewhere.

From last disco...
This situation looks extremely similar to this past Thursday
when we had to wait out the morning convection/rainfall from the
dying MCS and then wait for the retarded daytime heating to
juice things up to pop the really nasty sfc/mixed layer-based
stuff. Shear is quite strong today as the morning convection is
assocd with a 45-50KT LLJet, and 8H flow remains 40+KTs into the
evening. The second round of convection will last into the
evening while dropping slowly to the south across most/all of
the area.

Still some variation in how warm it gets today. Two days ago
the GFS guidance looked too cool for today.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM WEDNESDAY/...
Again, the convection could linger across the south into the
late evening hours.

While dewpoints fall off some by Wednesday morning, there is a
threat of more strong to severe storms, given the upper level
pattern.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Still looking at more showers and storms past Wednesday, but
some hope of seeing dry weather again by later Friday into
Saturday.

Cooler and less humid conditions by late in the week, as a
strong cold front drops southeast of the area.

Precip chances begin to pick up again Sunday as next wave drops
down across the Great Lakes, sharpening the trough.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Line of showers along the warm front will move east of the CWA
shortly. Low clouds/IFR still running the show at BFD, but the
wind should pick up out of the SW soon. JST already gusty and
AOO almost there, too. But, the eastern terminals will stay
lighter through the next few hours and perhaps all day until
prompted/pushed around by TSRA.

Prev...
Showers continue to stretch north to south across the region and
will continue to move west to east through the first half of the
morning. These showers have brought around 0.10 to 0.25 inch of
precipitation early this morning. These showers have brought
primarily MVFR cigs and vsbys, through there have been periods
of IFR at JST.

Periods of IFR remain still possible at BFD. Especially since
it has FEW006 with MVFR vsbys and that it is still raining. So
expect that rainfall and the low level moisture and upslope flow
to allow for periods of IFR between 11Z to 15Z.

Model soundings also indicate a period of marginal low level
wind shear is possible Tuesday morning, as strong winds aloft
overspread the state.

Once the showers move through this morning there will be a
brief period of settled weather appears likely during late
morning and early afternoon, as the warm front lifts north of
the area.

Scattered strong thunderstorms are likely to develop mid to late
in the afternoon and continue into the mid evening. Late in the
afternoon and evening looks like the most dangerous time for
aviation concerns with numerous thunderstorms sliding southward
through the airspace.

.Outlook...

Wed...AM low cigs possible W Mtns. Scattered PM tsra impacts
possible southern Pa.

Thu...AM low cigs possible W Mtns. Scattered PM tsra impacts
possible.

Fri-Sat...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ017-024-033.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/Martin
SHORT TERM...Dangelo/Martin
LONG TERM...Martin
AVIATION...Dangelo/Ceru
Hazardous weather outlook, May 28, 1:19 PM EDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
119 PM EDT Tue May 28 2019

PAZ004>006-010>012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-291730-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Northern Centre-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
119 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible this
afternoon and evening. Tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible again on
Wednesday afternoon and evening, and possibly again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-024-033-291730-
Clearfield-Cambria-Somerset-
119 PM EDT Tue May 28 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible this
afternoon and evening. Tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible again on
Wednesday afternoon and evening, and possibly again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 28, 3:22 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service State College PA
322 PM EDT Tue May 28 2019

PAZ004-281945-
Warren PA-
322 PM EDT Tue May 28 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 345
PM EDT...

At 321 PM EDT, Doppler radar indicated a strong thunderstorm 10 miles
east of Grand Valley, moving east at 45 mph.

wind gusts up to 50 mph and Pea size hail are possible.

Locations impacted include...
Sheffield, Tidioute and Clarendon.

LAT...LON 4184 7892 4183 7892 4183 7895 4162 7896
      4163 7949 4166 7953
TIME...MOT...LOC 1921Z 253DEG 39KT 4167 7936

RXR
Local storm report, May 28, 3:33 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 NNE HANEYVILLE        41.34N  77.47W
05/28/2019  M1.50 INCH       LYCOMING           PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901327

COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:27 AM EDTSpecial Weather StatementCTPBedford33 min
May 28, 1:13 PM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 18 more32 hr
May 28, 2:41 PM EDTSevere Thunderstorm WarningCTPLycoming, Potter, Tioga34 min
May 28, 2:59 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter46 min
May 28, 3:18 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Clearfield, Huntingdon57 min
May 28, 3:22 PM EDTSpecial Weather StatementCTPWarren23 min
May 28, 3:23 PM EDTTornado WarningCTPClinton, Lycoming27 min
May 28, 3:28 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Snyder, Union62 min
May 28, 3:35 PM EDTTornado WarningCTPNorthumberland, Snyder, Union25 min
May 28, 3:40 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria65 min
May 28, 3:58 PM EDTTornado WarningCTPNorthumberland, Schuylkill32 min
May 28, 4:08 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Northumberland, Snyder, Union52 min
May 28, 4:18 PM EDTSpecial Weather StatementCTPTioga27 min
May 28, 4:22 PM EDTTornado WarningCTPSchuylkill23 min
May 28, 4:27 PM EDTSevere Thunderstorm WarningCTPHuntingdon33 min
May 28, 4:28 PM EDTSevere Thunderstorm WarningCTPMontour, Northumberland, Union32 min
May 28, 4:41 PM EDTSevere Thunderstorm WarningCTPClinton34 min
May 28, 4:45 PM EDTSpecial Weather StatementCTPCambria30 min
May 28, 4:45 PM EDTSevere Thunderstorm WarningCTPBedford, Blair60 min
May 28, 4:49 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin31 min
May 28, 4:50 PM EDTSevere Thunderstorm WarningCTPCambria55 min
May 28, 4:54 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Northumberland, Schuylkill, Snyder51 min
May 28, 4:59 PM EDTSevere Thunderstorm WarningCTPLebanon29 min
May 28, 5:00 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Northumberland, Union45 min
May 28, 5:04 PM EDTSevere Thunderstorm WarningCTPSnyder, Union26 min
May 28, 5:14 PM EDTSpecial Weather StatementCTPClearfield31 min
May 28, 5:20 PM EDTTornado WarningCTPBlair, Cambria40 min
May 28, 5:25 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Union50 min
May 28, 5:26 PM EDTSevere Thunderstorm WarningCTPSchuylkill34 min
May 28, 5:26 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon49 min
May 28, 5:33 PM EDTSpecial Weather StatementCTPFranklin42 min
May 28, 5:49 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria56 min
May 28, 5:56 PM EDTSpecial Weather StatementCTPHuntingdon34 min
May 28, 5:58 PM EDTSevere Thunderstorm WarningCTPLancaster32 min
May 28, 6:05 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill40 min
May 28, 6:12 PM EDTSevere Thunderstorm WarningCTPSullivan48 min
May 28, 6:28 PM EDTSevere Thunderstorm WarningCTPFranklin, Huntingdon25 min
May 28, 6:31 PM EDTSevere Thunderstorm WarningCTPLancaster13 min
May 28, 6:42 PM EDTSpecial Weather StatementCTPFulton33 min
May 28, 6:57 PM EDTSpecial Weather StatementCTPCambria33 min
May 28, 7:12 PM EDTAreal Flood AdvisoryCTPBlair, Cambria3 hr
May 28, 7:20 PM EDTSpecial Weather StatementCTPLycoming25 min
May 28, 7:34 PM EDTSpecial Weather StatementCTPBedford26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.